Geometry of the Cassinian Metric and Its Inner Metric

  • Zair Ibragimov
  • Manas Ranjan Mohapatra
  • Swadesh Kumar Sahoo
  • Xiaohui Zhang


The Cassinian metric and its inner metric have been studied for subdomains of the n-dimensional Euclidean space \({\mathbb {R}}^n\) (\(n\ge 2\)) by the first named author. In this paper we obtain various inequalities between the Cassinian metric and other related metrics in some specific subdomains of \({\mathbb {R}}^n\). Also, a sharp distortion property of the Cassinian metric under Möbius transformations of the unit ball is obtained.


Möbius transformation The hyperbolic metric The Cassinian metric The distance ratio metric The visual angle metric Inner metric 

Mathematics Subject Classification

30C35 30C20 30F45 51M10 



The last author is supported by the Academy of Finland project 268009.


  1. 1.
    Anderson, G.D., Vamanamurthy, M.K., Vuorinen, M.K.: Conformal Invariants, Inequalities, and Quasiconformal Maps. Wiley, New York (1997)MATHGoogle Scholar
  2. 2.
    Beardon, A.F.: Geometry of Discrete Groups. Springer-Verlag, New York (1995)MATHGoogle Scholar
  3. 3.
    Beardon, A.F.: The Apollonian metric of a domain in \({\mathbb{R}}^n\). In: Duren, P., Heinonen, J., Osgood, B., Palka, B. (eds.) Quasiconformal Mappings and Analysis (Ann Arbor, MI, 1995), pp. 91–108. Springer-Verlag, New York (1998)CrossRefGoogle Scholar
  4. 4.
    Borovikova, M., Ibragimov, Z.: Convex bodies of constant width and the Apollonian metric. Bull. Malays. Math. Sci. Soc. 31(2), 117–128 (2008)MATHMathSciNetGoogle Scholar
  5. 5.
    Chen, J., Hariri, P., Klén, R., Vuorinen, M.: Lipschitz conditions, triangular ratio metric and quasiconformal maps. Ann. Acad. Sci. Fenn. Math. 40, 683–709 (2015)Google Scholar
  6. 6.
    Ferrand, J.: A characterization of quasiconformal mappings by the behavior of a function of three points. In: Laine, I., Rickman, S., Sorvali, T. (eds.) Proceedings of the 13th Rolf Nevalinna Colloquium (Joensuu, 1987). Lecture Notes in Mathematics vol. 1351, Springer-Verlag, New York, pp. 110–123 (1988)Google Scholar
  7. 7.
    Gehring, F.W., Osgood, B.G.: Uniform domains and the quasihyperbolic metric. J. Anal. Math. 36, 50–74 (1979)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Gehring, F.W., Palka, B.P.: Quasiconformally homogeneous domains. J. Anal. Math. 30, 172–199 (1976)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Hästö, P.: A new weighted metric: the relative metric. I. J. Math. Anal. Appl. 274(1), 38–58 (2002)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Hästö, P.: The Apollonian metric: uniformity and quasiconvexity. Ann. Acad. Sci. Fenn. Math. 28(2), 385–414 (2003)MATHMathSciNetGoogle Scholar
  11. 11.
    Hästö, P., Ibragimov, Z.: Apollonian isometries of planar domains are Möbius mappings. J. Geom. Anal. 15(2), 229–237 (2005)CrossRefMATHGoogle Scholar
  12. 12.
    Hästö, P., Ibragimov, Z.: Apollonian isometries of regular domains are Möbius mappings. Ann. Acad. Sci. Fenn. Math. 32(1), 83–98 (2007)MATHMathSciNetGoogle Scholar
  13. 13.
    Hästö, P., Ibragimov, Z., Linden, H.: Isometries of relative metrics. Comput. Methods Funct. Theory 6(1), 15–28 (2006)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Hästö, P., Ibragimov, Z., Minda, D., Ponnusamy, S., Sahoo, S.K.: Isometries of some hyperbolic-type path metrics, and the hyperbolic medial axis. Tradi. Ahlfors-Bers IV Contemp. Math. 432, 63–74 (2007)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Herron, D., Ibragimov, Z., Minda, D.: Geodesics and curvature of Möbius invariant metrics. Rocky Mountain J. Math. 38(3), 891–921 (2008)CrossRefMATHGoogle Scholar
  16. 16.
    Ibragimov, Z.: On the Apollonian metric of domains in \(\overline{{\mathbb{R}}^n}\). Complex Var. Theory Appl. 48(10), 837–855 (2003)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Ibragimov, Z.: Conformality of the Apollonian metric. Comput. Methods Funct. Theory 3(1–2), 397–411 (2003)MATHMathSciNetGoogle Scholar
  18. 18.
    Ibragimov, Z.: The Cassinian metric of a domain in \(\bar{{\mathbb{R}}}^n\). Uzbek. Mat. Zh. 1, 53–67 (2009)MathSciNetGoogle Scholar
  19. 19.
    Klén, R., Linden, H., Vuorinen, M., Wang, G.: The visual angle metric and Möbius transformations. Comput. Methods Funct. Theory 14(2–3), 577–608 (2014)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Kulkarni, R., Pinkall, U.: A canonical metric for Möbius structures and its applications. Math. Z. 216, 89–129 (1994)CrossRefMATHGoogle Scholar
  21. 21.
    Seittenranta, P.: Möbius-invariant metrics. Math. Proc. Camb. Philos. Soc. 125, 511–533 (1999)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Vuorinen, M.: Conformal invariants and quasiregular mappings. J. Anal. Math. 45, 69–115 (1985)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Vuorinen, M.: Conformal Geometry and Quasiregular Mappings. Lecture Note in Mathematics. Springer-Verlag, Berlin (1988)Google Scholar

Copyright information

© Malaysian Mathematical Sciences Society and Universiti Sains Malaysia 2015

Authors and Affiliations

  • Zair Ibragimov
    • 1
  • Manas Ranjan Mohapatra
    • 2
  • Swadesh Kumar Sahoo
    • 2
  • Xiaohui Zhang
    • 3
  1. 1.Department of MathematicsCalifornia State UniversityFullertonUSA
  2. 2.Discipline of MathematicsIndian Institute of Technology IndoreIndoreIndia
  3. 3.Department of Physics and MathematicsUniversity of Eastern FinlandJoensuuFinland

Personalised recommendations